Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

Should i avoid Chlorpromazine and Sodium valproate while trying to conceive?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2003
Answered : 2190 Questions
Question
My partner and I are trying for a baby and I just had the rod taken out of my arm. So our question and worries are I'm 36 years old and have had three perfect pregnancy before starting of taking these medications which I'm now on CHLORPROMAZINE TAB 20MG one tab in the morning and two tab at night , SODIUM VALPROATE SANDOZ 500MG one tab in the morning and also I'm taking FLUOXETINE SANDOZ CAP 20MG one tab in the morning.
Posted Sun, 31 Aug 2014 in Mental Health
 
 
Answered by Dr. Jonas Sundarakumar 31 minutes later
Brief Answer:
Risks have to be considered...

Detailed Answer:
Hello and welcome to Healthcare Magic. Thanks for your query.

I understand that you are concerned whether the medication that you are on could cause problems if you get pregnant. As a general rule, it is better to avoid any medication in the first 3 months of pregnancy. But sometimes, if there is a necessity, certain medication can be used with caution during pregnancy.

The decision whether to continue the medication or not during pregnancy will depend on how severe your psychiatric problems were and whether there is a significant risk of relapse of those problems if the medication are stopped.

Among the medication that you have mentioned, Valproate has a risk of causing birth defects and hence it is better to avoid it, unless it is absolutely indicated. Chlorpromazine and Fluoxetine have relatively much less risks.

So, I would suggest that before you get pregnant, you discuss with your psychiatrist about adjusting / altering your medication so that the safest treatment plan can be decided on.

Wish you all the best.

Regards,
Dr. Jonas Sundarakumar MBBS., DPM., MRCPsych.(U.K.)
Consultant Psychiatrist
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor